Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 145, NWS Wilmington, OH

July 29, 2002Owen County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 29, 2002, 9:12 PM EDT for Owen County, Kentucky. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 29, 2002, 9:12 PM EDT (01:12 UTC)
Expired
Jul 29, 2002, 10:00 PM EDT
In force
48 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Owen County, KY

The radar

The Louisville radar (KLVX), 115 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 9:30 PM EDTThunderstorm Wind 50 EPerry Park, KYA few trees were blown down on State Route 355.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1466 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1466 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-104 m²/s²
0-3 km storm-relative helicity
-88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

270 
WUUS51 KILN 300112
SVRILN
KYC187-300200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
910 PM EDT MON JUL 29 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OWEN COUNTY IN KENTUCKY...

* UNTIL 1000 PM EDT...

* AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF OWENTON...OR ABOUT 10
  MILES NORTHEAST OF EMINENCE...MOVING EAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OWENTON...
  LONG RIDGE...
  NEW LIBERTY...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 8:15 PM EDT, 57 minutes earlier.

Area forecast discussion, Jul 29, 8:15 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
815 PM EDT MON JUL 29 2002

WILL UPDATE TO REMOVE NW ZONES FROM SEVERE THUNDERSTORM WATCH.

.ILN...NONE.

In the hours before

Local storm report, Jul 29, 7:30 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
730 PM EDT MON JUL 29 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    RICHMOND                  IN   WIND DAMAGE
07/29/02   WAYNE                          TREES DOWN COUNTY WIDE

0510 PM    FT. RECOVERY              OH   WIND DAMAGE
07/29/02   MERCER                         TREES DOWN.

0515 PM    UNION CITY                OH   61 MPH TSTM WIND GUST
07/29/02   DARKE                          MEASURED GUST AT
                                          UNION CITY.

0615 PM    BELLEFONTAINE             OH   WIND DAMAGE
07/29/02   LOGAN                          TREES DOWN.

0645 PM    COLERAIN                  OH   WIND DAMAGE
07/29/02   HAMILTON                       TREES DOWN.
Local storm report, Jul 29, 7:47 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
747 PM EDT MON JUL 29 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0526 PM    ST. MARYS                 OH   WIND DAMAGE
07/29/02   AUGLAIZE                       TREES DOWN AND TENT DOWN
                                          IN FAIR GROUND.

0550 PM    SIDNEY                    OH   WIND DAMAGE
07/29/02   SHELBY                         TREES DOWN.

0555 PM    BROOKVILLE                IN   WIND DAMAGE
07/29/02   FRANKLIN                       TREES DOWN AND BOAT
                                          CAPSIZED.

0550 PM    KENTON                    OH   WIND DAMAGE
07/29/02   HARDIN                         TREES DOWN WESTERN SIDE OF
                                          COUNTY.

0655 PM    COUNTY WIDE               OH   WIND DAMAGE
07/29/02   DELAWARE                       TREES DOWN COUNTY WIDE.
Special weather statement, Jul 29, 8:26 PM EDT, 46 minutes before
INZ050-058-059-OHZ026-034-035-042>044-051>053-060>062-300044-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
826 PM EDT MON JUL 29 2002

SEVERE THUNDERSTORM WATCH NUMBER 552 HAS BEEN CANCELLED FOR
AUGLAIZE...HARDIN...LOGAN...MERCER...SHELBY...CHAMPAIGN...CLARK...
DARKE...GREENE...MONTGOMERY...MIAMI...AND PREBLE COUNTIES IN OHIO
AND FAYETTE...UNION...AND WAYNE COUNTIES IN INDIANA.

THE THREAT OF SEVERE WEATHER HAS ENDED OVER THE AREA AND THE WATCH
HAS BEEN CANCELLED.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:31 PM EDTSevere Thunderstorm WarningILNGrant44 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.